logo AFST
Essential spectrum and Weyl asymptotics for discrete Laplacians
Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 24 (2015) no. 3, pp. 563-624.

In this paper, we investigate spectral properties of discrete Laplacians. Our study is based on the Hardy inequality and the use of super-harmonic functions. We recover and improve lower bounds for the bottom of the spectrum and of the essential spectrum. In some situation, we obtain Weyl asymptotics for the eigenvalues. We also provide a probabilistic representation of super-harmonic functions. Using coupling arguments, we set comparison results for the bottom of the spectrum, the bottom of the essential spectrum and the stochastic completeness of different discrete Laplacians. The class of weakly spherically symmetric graphs is also studied in full detail.

Dans cet article, nous étudions le spectre de Laplaciens discrets. Notre travail est basé sur l’inégalité de Hardy et l’étude des fonctions super-harmoniques. Nous retrouvons et améliorons des bornes inférieures pour le bas du spectre et le bas du spectre essentiel. Dans certains cas, nous obtenons des asymptotiques de Weyl pour les valeurs propres. Nous donnons aussi une représentation probabiliste des fonctions super-harmoniques, puis avec des arguments de type couplage, nous établissons des résultats de comparaison pour le bas du spectre, le bas du spectre essentiel et la complétude stochastique de différents Laplaciens discrets. Une classe de graphes faiblement symétriques est aussi étudiée en grand détail.

Received:
Accepted:
Published online:
DOI: 10.5802/afst.1456
Classification: 34L20,  05C63,  47B25,  47A63,  47A10
Keywords: discrete Laplacian, locally finite graphs, asympotic of eigenvalues, spectrum, essential spectrum, markov chains, functional inequalities
Michel Bonnefont 1; Sylvain Golénia 1

1 Institut de Mathématiques de Bordeaux, Université Bordeaux, 351 cours de la Libération 33405 Talence cedex (France)
@article{AFST_2015_6_24_3_563_0,
     author = {Michel Bonnefont and Sylvain Gol\'enia},
     title = {Essential spectrum and {Weyl} asymptotics for discrete {Laplacians}},
     journal = {Annales de la Facult\'e des sciences de Toulouse : Math\'ematiques},
     pages = {563--624},
     publisher = {Universit\'e Paul Sabatier, Toulouse},
     volume = {Ser. 6, 24},
     number = {3},
     year = {2015},
     doi = {10.5802/afst.1456},
     mrnumber = {3403733},
     language = {en},
     url = {https://afst.centre-mersenne.org/articles/10.5802/afst.1456/}
}
TY  - JOUR
TI  - Essential spectrum and Weyl asymptotics for discrete Laplacians
JO  - Annales de la Faculté des sciences de Toulouse : Mathématiques
PY  - 2015
DA  - 2015///
SP  - 563
EP  - 624
VL  - Ser. 6, 24
IS  - 3
PB  - Université Paul Sabatier, Toulouse
UR  - https://afst.centre-mersenne.org/articles/10.5802/afst.1456/
UR  - https://www.ams.org/mathscinet-getitem?mr=3403733
UR  - https://doi.org/10.5802/afst.1456
DO  - 10.5802/afst.1456
LA  - en
ID  - AFST_2015_6_24_3_563_0
ER  - 
%0 Journal Article
%T Essential spectrum and Weyl asymptotics for discrete Laplacians
%J Annales de la Faculté des sciences de Toulouse : Mathématiques
%D 2015
%P 563-624
%V Ser. 6, 24
%N 3
%I Université Paul Sabatier, Toulouse
%U https://doi.org/10.5802/afst.1456
%R 10.5802/afst.1456
%G en
%F AFST_2015_6_24_3_563_0
Michel Bonnefont; Sylvain Golénia. Essential spectrum and Weyl asymptotics for discrete Laplacians. Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 24 (2015) no. 3, pp. 563-624. doi : 10.5802/afst.1456. https://afst.centre-mersenne.org/articles/10.5802/afst.1456/

[1] Allegretto (W.) and Huang (Y.X.).— A Picone’s identity for the p-Laplacian an applications. Nonlinear Anal. 32 no. 7, p. 422-438 (1998). | MR | Zbl

[2] Bonnefont (M.), Golénia (S.), and Keller (M.).— Eigenvalue asymptotics for Schrödinger operators on sparse graphs, to appear in Annales de l’institut Fourier.

[3] Bauer (F.), Hua (B.), and Jost (J.).— The dual Cheeger constant and spectra of infinite graphs, Adv. in Math., 251, 30, p. 147-194 (2014). | MR | Zbl

[4] Breuer (J.) and Keller (M.).— Spectral analysis of certain spherically homogenous graphs, Oper. Matrices 7, no. 4, p. 825-847 (2013). | MR

[5] Bauer (F.), Keller (M.), and Wojciechowski (R.K.).— Cheeger inequalities for unbounded graph Laplacians, to appear in J. Eur. Math. Soc. (JEMS), arXiv:1209.4911 (2012). | EuDML | MR

[6] Cattiaux (P.), Guillin (A.), Wang (F.Y.), and Wu (L.).— Lyapunov conditions for super-Poincaré inequalities, J. Funct. Anal. 256, no. 6, 1 p. 821-1841 (2009). | MR | Zbl

[7] Cattiaux (P.), Guillin (A.), and Zitt (P.A.).— Poincaré inequalities and hitting times, Ann. Inst. Henri Poincaré Probab. Stat. 49, no. 1, p. 95-118 (2013). | EuDML | Numdam | MR | Zbl

[8] Colin De Verdière (Y.), Torki-Hamza (N.), and Truc (F.).— Essential self-adjointness for combinatorial Schrödinger operators II- Metrically non complete graphs, Mathematical Physics Analysis and Geometry 14, 1 p. 21-38 (2011). | MR | Zbl

[9] Colin De Verdière (Y.), Torki-Hamza (N.), and Truc (F.).— Essential self-adjointness for combinatorial Schrödinger operators III- Magnetic fields, Ann. Fac. Sci. Toulouse Math. (6) 20, no. 3, p. 599-611 (2011). | EuDML | Numdam | MR | Zbl

[10] Dodziuk (J.).— Difference equations, isoperimetric inequality and transience of certain random walks, Trans. Amer. Math. Soc. 284, no. 2, p. 787-794 (1984). | MR | Zbl

[11] Dodziuk (J.).— Elliptic operators on infinite graphs, Analysis, geometry and topology of elliptic operators, World Sci. Publ., Hackensack, NJ, p. 353-368 (2006). | MR | Zbl

[12] Dodziuk (J.) and Kendall (W.S.).— Combinatorial Laplacians and isoperimetric inequality, from local times to global geometry, control and physics (Coventry, 1984/85), p. 68-74, Pitman Res. Notes Math. Ser., 150, Longman Sci. Tech., Harlow (1986). | MR | Zbl

[13] Dodziuk (J.) and Matthai (V.).— Kato’s inequality and asymptotic spectral properties for discrete magnetic Laplacians, The ubiquitous heat kernel, p. 69-81, Contemp. Math., 398, Amer. Math. Soc., Providence, RI (2006.) | MR | Zbl

[14] Dunford (N.) and Schwartz (J.T.).— Linear operators. Part II. Spectral theory. Self adjoint operators in Hilbert space. With the assistance of G. Bade and R.G. Bartle. Reprint of the 1963 original. Wiley Classics Library. A Wiley-Interscience Publication. John Wiley & Sons, Inc., New York, (1988). | MR | Zbl

[15] Fujiwara (K.).— Laplacians on rapidly branching trees, Duke Math. Jour., 83, No. 1, p. 191-202 (1996). | MR | Zbl

[16] Golénia (S.).— Hardy inequality and Weyl asymptotic for discrete Laplacians, J. Funct. Anal. 266, no. 5, p. 2662-2688 (2014). | MR | Zbl

[17] Haeseler (S.) and Keller (M.).— Generalized solutions and spectrum for Dirichlet forms on graphs, Boundaries and Spectral Theory, Progress in Probability, Birkhäuser, p. 181-201 (2011). | MR | Zbl

[18] Keller (M.).— The essential spectrum of the Laplacian on rapidly branching tessellations, Math. Ann. 346, Issue 1, p. 51-66 (2010). | MR | Zbl

[19] Keller (M.) and Lenz (D.).— Unbounded Laplacians on graphs: Basic spectral properties and the heat equation, Math. Model. Nat. Phenom. Vol. 5, No. 2 (2009). | EuDML | MR | Zbl

[20] Keller (M.) and Lenz (D.).— Dirichlet forms and stochastic completeness of graphs and subgraphs, J. Reine Angew. Math. 666, p. 189-223 (2012). | MR | Zbl

[21] Keller (M.), Lenz (D.), and Wojciechowski (R.).— Volume Growth, Spectrum and Stochastic Completeness of Infinite Graphs, Math. Z. 274, no. 3-4, p. 905-932 (2013). | MR | Zbl

[22] Mohar (B.).— Isoperimetics inequalities, growth and the spectrum of graphs, Linear Algebra Appl. 103, p. 119-131 (1988). | MR | Zbl

[23] Mohar (B.).— Some relations between analytic and geometric properties of infinite graphs, Discrete Math. 95, no. 1-3, p. 193-219 (1991). | MR | Zbl

[24] Milatovic (O.) and Truc (F.).— Self-adjoint extensions of discrete magnetic Schrödinger operators, Ann. Henri Poincaré 15, no. 5, p. 917-936 (2014). | MR | Zbl

[25] Norris (J.).— Markov chains, Cambridge Series in Statistical and Probabilistic Mathematics (1997). | MR | Zbl

[26] Reed (M.) and Simon (B.).— Methods of Modern Mathematical Physics, Tome I-IV: Analysis of operators Academic Press. | Zbl

[27] Simon (B.).— Ergodic semigroups of positivity preserving self-adjoint operators. J. Functional Analysis 12, p. 335-339 (1973). | MR | Zbl

[28] Surchat (D.).— Infinité de valeurs propres sous le spectre essentiel du Laplacien d’un graphe, Phd Thesis (1993).

[29] Wojciechowski (R.).— Stochastic completeness of graphs, Ph.D. Thesis (2007), arXiv:0712.1570v2 | MR

[30] Wang (F.Y.).— Functional inequalities for empty essential spectrum, J. Funct. Anal. 170, no. 1, p. 219-245 (2000). | MR | Zbl

[31] Wang (F.Y.).— Functional inequalities, semigroup properties and spectrum estimates, Infin. Dimens. Anal. Quantum Probab. Relat. Top. 3, no. 2, p. 263-295 (2000). | MR | Zbl

[32] Wang (F.Y.).— Functional inequalities and spectrum estimates: the infinite measure case, J. Funct. Anal. 194, no. 2, p. 288-310 (2002). | MR | Zbl

Cited by Sources: